Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 41, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at May 10, 2018, 10:17 PM CDT for Dawson County, Nebraska. It was in force for 58 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 10, 2018, 10:17 PM CDT (03:17 UTC)
- Expired
- May 10, 2018, 11:15 PM CDT
- In force
- 58 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Dawson County, NE
The radar
The North Platte radar (KLNX), 127 km from the middle of the area, began a volume at 03:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 10:32 PM CDT | TSTM WND GST 60 | 6 N Cozad, NE | |
| May 10, 11:00 PM CDT | TSTM WND GST 62 | 2 Nw Gothenburg, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 7:59 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.3 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1050 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 1982 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 446 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.2
The text
As transmitted.
794
WUUS53 KGID 110317
SVRGID
NEC047-110415-
/O.NEW.KGID.SV.W.0041.180511T0317Z-180511T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
1017 PM CDT THU MAY 10 2018
The National Weather Service in Hastings has issued a
* Severe Thunderstorm Warning for...
Northern Dawson County in south central Nebraska...
* Until 1115 PM CDT
* At 1016 PM CDT, severe thunderstorms were located along a line
extending from near Callaway to 11 miles northeast of Brady to 11
miles south of Maxwell, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Cozad, Gothenburg, Sumner, Eddyville and Willow Island.
This storm has a history of wind gusts to over 60 mph across
portions of Lincoln County.
This includes Interstate 80 between mile markers 209 and 227.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4105 10022 4105 9943 4104 9943 4095 9942
4082 9976 4079 10022
TIME...MOT...LOC 0316Z 270DEG 37KT 4134 9986 4110 10017 4091 10058
HAIL...<.75IN
WIND...60MPH
$$
Wesely1 follow-up statement
750
WWUS53 KGID 110349
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
1049 PM CDT THU MAY 10 2018
NEC047-110415-
/O.CON.KGID.SV.W.0041.000000T0000Z-180511T0415Z/
Dawson NE-
1049 PM CDT THU MAY 10 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR NORTHERN DAWSON COUNTY...
At 1048 PM CDT, severe thunderstorms were located along a line
extending from near Berwyn to near Oconto to near Willow Island to
near Wellfleet, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Cozad, Gothenburg, Sumner, Eddyville and Willow Island.
This includes Interstate 80 between mile markers 209 and 227.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4105 10022 4105 9943 4104 9943 4095 9942
4082 9976 4079 10022
TIME...MOT...LOC 0348Z 269DEG 37KT 4134 9943 4110 9974 4095 10006
4080 10072
HAIL...<.75IN
WIND...60MPH
$$
WeselyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 6:36 PM CDT, 3 hours 41 minutes earlier.
Area forecast discussion, May 10, 6:36 PM CDT, 3 hours 41 minutes before
Area Forecast Discussion National Weather Service Hastings NE 636 PM CDT Thu May 10 2018 .SHORT TERM...(This evening through Friday) Issued at 253 PM CDT Thu May 10 2018 Aloft: A broad low-amplitude shortwave ridge was over the Plns per WV imagery...RAP analyses and aircraft data. A shortwave trof extended from a low over WA down thru NV back to Srn CA. This trof will move NE and weaken as it moves into the ridge while crossing the Plns tomorrow. Meanwhile...the low will cut-off and sink into NV. Surface: The cool front that sagged into Neb this AM has settled along the KS state line but then curved NW into the Neb Panhandle. High pres was over Lk Winnipeg and low pres was continuing to strengthen over SE CO. The largely stationary front will rotate cyclonically tonight as the low ejects to near HLC by 12Z/Fri. Most of the CWA will be on the cool side of the front tomorrow as the low slowly inches to BIE. by 00Z the front should be completely out of the CWA (just S and E). Rest of this afternoon: M/sunny and warm. Temps will peak 4-5 PM. SVR watch #79 is in effect immediately W of the CWA. Tonight: Quite a variety of model solutions on what happens. Confidence is low. We just have to wait and see. Tstms will develop to the W and congeal into a squall line. The uncertainty lies in how much of the CWA is affected as it moves E or NE. Maintained highest pops N of I-80...but there could be other tstms between I-80 and the KS state line. Some models suggest bowing segments are likely. Still looking at a late eve/overnight event. Linear convective mode favors damaging wind as the primary threat...though some hail can't be ruled out. Please see SWODY1 and SWOMCD's for more details. Fri: Quiet and dry for most or all of the CWA. Expect a lot of low stratus will develop on the cool side of the front in the wake of the overnight MCS. The MCS will probably lay down an outflow boundary that will merge with/reinforce the front. Tstm formation is highly questionable along the front late Fri afternoon. The SPC outlook is conditional on if tstms develop at all. The frontal inversion will result in a significant cap. There could be no tstm development at all or they could occur just SE or S of the CWA. However..."if" any tstms develop they have a high probability of being severe. .LONG TERM...(Friday night through Thursday) Issued at 253 PM CDT Thu May 10 2018 Aloft: Split flow will be established over N America by Fri night with a cut-off low over the Wrn USA. That will maintain largely anticyclonic SW flow over the Cntrl Plns thru at least Tue. The low will eventually weaken to a remnant vort max. Meanwhile...some low- amplitude subtle vort maxima will probably move across the CWA in the SW flow. Predictability goes down significantly from Tue on due to noise associated with convectively-generated vort maxima. Surface: The front referenced above will remain quasi-stationary from SW-NE across KS thru Mon. Thereafter...frontolysis is fcst. NW flow in the Nrn branch of the split flow aloft will probably send a cool front thru here Thu. Temps: Much cooler than normal Sat as substantial stratus will probably be trapped underneath the frontal inversion. This could linger into Sun too. Right now we are fcstg temps to return to normal Sun...but believe odds favor temps remaining below normal. Temps are fcst to return to above normal Mon-Thu. Stratus could still linger into Mon as well for parts of the CWA. Precip: As mentioned above...tstm Fri eve could be few and far between. Sat-Sun finally withdrew thunder from the fcst and replaced it with a mention of drzl. There will be too much stratus around... and while there will be elevated CAPE...there shouldn't be anything to release it. The low-lvl jet will be directed into MO or far SW KS. Sun night thru Thu there could be some very spotty tstm activity here and there...but predictability is too low to provide any details. There will be no large-scale forcing. Therefore...Most locations will be dry. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Friday) Issued at 633 PM CDT Thu May 10 2018 Thunderstorms to the west should move into the terminal areas a few hours into the period. After the thunderstorms move through, there will be some stratus that moves into the area and during the day expect MVFR conditions. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Kelley LONG TERM...Kelley AVIATION...JCB
Hazardous weather outlook, May 10, 3:10 PM CDT, 7 hours 7 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Hastings NE 310 PM CDT Thu May 10 2018 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 111200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 310 PM CDT Thu May 10 2018 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Severe thunderstorms are possible between 9 PM and 3AM... primarily over south central Nebraska. The main threat will be damaging winds...but some hail up to the size of ping pong balls can't be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a slight chance for an isolated thunderstorm or two Friday evening...mainly south of Highway 6 down into north central Kansas. While the chance of storms is low...should any storms actually form they could be severe with hail up to the size of golf balls the primary threat. Damaging wind near 60 mph will also be possible. Sunday night through Wednesday there is a slight chance for some spotty thunderstorm activity here and there. While strong or severe storms cannot be ruled out...at this time there are no identifiable organized threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely late this evening. Spotters...please relay reports of wind damage and hail to the National Weather Service. && More information may be obtained at the following web page: https://www.weather.gov/hastings Kelley
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 10:57 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Sherman, Valley | 63 min |
| May 10, 11:13 PM CDT | Severe Thunderstorm Warning | GID | Dawson | 47 min |
| May 10, 11:44 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Dawson, Gosper, Kearney, Phelps, Sherman | 61 min |
| May 10, 11:54 PM CDT | Special Weather Statement | GID | Valley | 51 min |
| May 11, 12:06 AM CDT | Severe Thunderstorm Warning | GID | Adams, Buffalo, Franklin, Gosper, Greeley, Hall and 6 more | 39 min |
| May 11, 12:35 AM CDT | Severe Thunderstorm Warning | GID | Adams, Clay, Franklin, Hall, Hamilton, Howard and 4 more | 40 min |
| May 11, 12:44 AM CDT | Severe Thunderstorm Warning | GID | Buffalo, Dawson, Hall, Kearney, Phelps | 46 min |
| May 11, 1:13 AM CDT | Severe Thunderstorm Warning | GID | Clay, Fillmore, Hamilton, Nuckolls, Thayer, Webster and 1 more | 62 min |
| May 11, 1:26 AM CDT | Special Weather Statement | GID | Adams, Kearney | 49 min |
| May 11, 1:32 AM CDT | Special Weather Statement | GID | Phelps | 43 min |
| May 11, 1:43 AM CDT | Severe Thunderstorm Warning | GID | Adams, Buffalo, Hall, Kearney | 47 min |
| May 11, 2:17 AM CDT | Severe Thunderstorm Warning | GID | Buffalo, Dawson, Phelps | 43 min |
| May 11, 2:26 AM CDT | Severe Thunderstorm Warning | GID | Adams, Clay, Hamilton | 31 min |
| May 11, 2:28 AM CDT | Severe Thunderstorm Warning | GID | Adams, Buffalo, Hall, Kearney | 30 min |
| May 11, 2:54 AM CDT | Special Weather Statement | GID | Buffalo, Hall | 36 min |
| May 11, 3:25 AM CDT | Special Weather Statement | GID | Fillmore | 20 min |
| May 11, 3:28 AM CDT | Special Weather Statement | GID | Hall, Hamilton | 32 min |
| May 11, 4:00 AM CDT | Special Weather Statement | GID | Hamilton, York | 30 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.